Article

Clozapine Therapy During Cancer Treatment

American Journal of Psychiatry (Impact Factor: 13.56). 02/2004; 161(1):175. DOI: 10.1176/appi.ajp.161.1.175
Source: PubMed
0 Followers
 · 
122 Views
 · 
5 Downloads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine remains the antipsychotic of choice for refractory schizophrenia despite its propensity for serious blood disorders. When neutropenia or agranulocytosis occur in people taking clozapine, cessation of treatment is mandated and relapse often results. Because such patients are usually unresponsive to other antipsychotics, many clinicians consider restarting clozapine, despite the risks involved. However, the risks of clozapine rechallenge vary according to the cause and nature of the blood dyscrasia. Neutropenia can arise because of factors unrelated or indirectly related to clozapine treatment. These include benign ethnic neutropenia, concomitant drug therapy, co-existing medical conditions and drug interactions. In such cases, clozapine may be restarted if non-clozapine causes of neutropenia are identified and eliminated, although concurrent treatment with lithium (to induce leukocytosis) is sometimes necessary. Close monitoring of the patient is essential because it is rarely possible to completely rule out the contribution of clozapine to the blood dyscrasia and because lithium does not protect against clozapine-related agranulocytosis. In cases of clozapine-induced neutropenia (as distinct from agranulocytosis, which may have a different pathology) rechallenge may also be considered and, again, lithium co-therapy may be required. Where clozapine is clearly the cause of agranulocytosis, rechallenge should not be considered or undertaken unless there are very exceptional circumstances (severe and prolonged relapse following clozapine discontinuation). In these cases, re-exposure to clozapine may rarely be attempted where there are facilities for very close and frequent monitoring. Granulocyte colony-stimulating factor is likely to be required as co-therapy, given the very high likelihood of recurrence. Uncertainty over the likely cause of blood dyscrasia in people taking clozapine, coupled with uncertainty over the mechanism by which clozapine causes both neutropenia and agranulocytosis, makes any attempt to restart clozapine a high-risk venture requiring the utmost caution.
    CNS Drugs 01/2007; 21(1):25-35. DOI:10.2165/00023210-200721010-00003 · 4.38 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine remains the antipsychotic of choice for refractory schizophrenia despite its propensity for serious blood disorders. When neutropenia or agranulocytosis occur in people taking clozapine, cessation of treatment is mandated and relapse often results. Because such patients are usually unresponsive to other antipsychotics, many clinicians consider restarting clozapine, despite the risks involved. However, the risks of clozapine rechallenge vary according to the cause and nature of the blood dyscrasia. Neutropenia can arise because of factors unrelated or indirectly related to clozapine treatment. These include benign ethnic neutropenia, concomitant drug therapy, co-existing medical conditions and drug interactions. In such cases, clozapine may be restarted if non-clozapine causes of neutropenia are identified and eliminated, although concurrent treatment with lithium (to induce leukocytosis) is sometimes necessary. Close monitoring of the patient is essential because it is rarely possible to completely rule out the contribution of clozapine to the blood dyscrasia and because lithium does not protect against clozapine-related agranulocytosis. In cases of clozapine-induced neutropenia (as distinct from agranulocytosis, which may have a different pathology) rechallenge may also be considered and, again, lithium co-therapy may be required. Where clozapine is clearly the cause of agranulocytosis, rechallenge should not be considered or undertaken unless there are very exceptional circumstances (severe and prolonged relapse following clozapine discontinuation). In these cases, re-exposure to clozapine may rarely be attempted where there are facilities for very close and frequent monitoring. Granulocyte colony-stimulating factor is likely to be required as co-therapy, given the very high likelihood of recurrence. Uncertainty over the likely cause of blood dyscrasia in people taking clozapine, coupled with uncertainty over the mechanism by which clozapine causes both neutropenia and agranulocytosis, makes any attempt to restart clozapine a high-risk venture requiring the utmost caution.
    CNS Drugs 02/2007; 21(1):25-35. · 4.38 Impact Factor
  • Source
    American Journal of Psychiatry 10/2007; 164(9):1438-9. DOI:10.1176/appi.ajp.2007.06122021 · 13.56 Impact Factor
Show more

Preview

Download
5 Downloads
Available from